Alert archive / Nebraska / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 113, NWS Hastings, NE

May 17, 2022York County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at May 17, 2022, 9:58 PM CDT for York County, Nebraska. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2022, 9:58 PM CDT (02:58 UTC)
Expired
May 17, 2022, 10:15 PM CDT
In force
17 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County York County, NE

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 6:12 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.0 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2022-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2022-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 192 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-372 J/kg
Mixed-layer LCL
1377 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
192 m²/s²
0-3 km storm-relative helicity
400 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted.

394 
WUUS53 KGID 180258
SVRGID
NEC185-180315-
/O.NEW.KGID.SV.W.0113.220518T0258Z-220518T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
958 PM CDT Tue May 17 2022

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Northwestern York County in east central Nebraska...

* Until 1015 PM CDT.

* At 958 PM CDT, a severe thunderstorm was located a few miles south 
  of Polk, or 11 miles northwest of York, moving east at 20 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Benedict.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4093 9753 4097 9781 4105 9782 4105 9752
TIME...MOT...LOC 0258Z 268DEG 16KT 4100 9773 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Pfannkuch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 6:50 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 17, 6:50 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
650 PM CDT Tue May 17 2022

.DISCUSSION...(This evening through Tuesday)
Issued at 337 PM CDT Tue May 17 2022

The main concern in the near term is the chance for strong to severe
thunderstorms this evening.  Showers and thunderstorms that moved
across the area earlier today have exited the region.  There is
concern that the morning convection may have impacted the potential
for initial development of thunderstorms.

Temperatures have risen into the 80s across much of the area with a
few areas in the 90s.  Dewpoints are currently in the low to mid-60s
across much of the area.  An upper level trough continues to move
across the area this afternoon and a cold front will be moving
through later this afternoon. SBCAPE values of 3000 J/kg, MUCAPE
values of 3000 J/kg, and DCAPE around 1000+ J/kg are expected
this afternoon. Steep mid-level lapse rates of 8 C/km and decent
shear will be conducive for storm development. Storms are expected
to develop along the cold front with large hail and damaging
winds being the primary threats. Storms are expected to become
more of a line with damaging winds and an isolated tornado as the
main hazards. The other concern is a small chance for some blowing
dust as the cold front moves in and/or outflow kicks up dust and
carries it. Storm chances continue overnight, clearing out by
daybreak.

Wednesday, zonal flow will be in place over the area.  Temperatures
will be a little cooler than today, with highs in the low 80s and
lows in the mid to upper 50s.

Thursday and Friday, an upper trough will drop into the Central
Plains from the northwest.  The area may get clipped with a few
showers and thunderstorms in the northeastern portion of the area.
Precipitation chances are low at this point in time.  Highs Thursday
will be in the 90s.  Cooler air pushes into the region Friday, with
highs ranging from the low 60s in  the northwest to the low 70s in
the southeast.

Friday evening through the weekend, the upper trough expands west to
east from western Montana to New England.  A few disturbances are
expected to move through the area during this time which could give
us a few rain showers.  Little to no accumulation is expected at
this point in time.  Cooler temperatures persist with highs in the
60s and 70s. Lows will be in the 30s and 40s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 638 PM CDT Tue May 17 2022

Main concern for any thunderstorms approaching the terminals will
be this evening, but confidence in any activity making it that far
north isn't on the high side...as some model keep the brunt
of things to the south. Once this storm threat passes, dry
conditions are forecast for the rest of this TAF period. Current
easterly winds are expected to turn more northerly this evening,
then remaining NNWrly through the end of the period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Wekesser
AVIATION...ADP
Hazardous weather outlook, May 17, 3:48 PM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
348 PM CDT Tue May 17 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
181200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
348 PM CDT Tue May 17 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

A cold front will move into the region late this afternoon through
the evening, kicking off showers and thunderstorms. Strong to
severe thunderstorms are possible with hail to the size of
golfballs and 70 mph winds being the primary hazards. An isolated
tornado cannot be entirely ruled out. There is a possibility of
some blowing dust being picked up as the cold front moves through
and ahead of any storms. Be prepared for some reductions to
visibility where blowing dust is occurring.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is another chance for thunderstorms Thursday, particularly
in the northeastern part of the area. A few storms may become
strong to severe.

There are slight chances of thunderstorms over the weekend and
into Monday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe weather this evening
to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, May 17, 9:26 PM CDT, 32 minutes before
Special Weather Statement
National Weather Service Hastings NE
926 PM CDT Tue May 17 2022

NEZ063-180300-
Hamilton NE-
926 PM CDT Tue May 17 2022

...A strong thunderstorm will impact portions of southern Hamilton
County through 1000 PM CDT...

At 926 PM CDT, Doppler radar was tracking a strong thunderstorm near
Phillips, or 11 miles east of Grand Island, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Aurora and Phillips.

This includes Interstate 80 between mile markers 318 and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Nebraska.

&&

LAT...LON 4073 9799 4082 9828 4092 9823 4094 9820
      4093 9789
TIME...MOT...LOC 0226Z 289DEG 17KT 4088 9816

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Pfannkuch
Local storm report, May 17, 9:27 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
927 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     HAIL             PHILLIPS                40.90N 98.21W
05/17/2022  E0.75 INCH       HAMILTON           NE   PUBLIC

&&

ADP
Local storm report, May 17, 9:31 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
931 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     HAIL             4 S WOOD RIVER          40.76N 98.59W
05/17/2022  E0.70 INCH       HALL               NE   BROADCAST MEDIA

            DIME SIZE HAIL REPORTED ON I-80 AT WOOD
            RIVER EXIT.

&&

ADP
Local storm report, May 17, 9:40 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
940 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0937 PM     HAIL             GRAND ISLAND            40.92N 98.37W
05/17/2022  E1.00 INCH       HALL               NE   EMERGENCY MNGR

            DIME TO QUARTER SIZE HAIL REPORTED ON THE
            WEST SIDE OF GRAND ISLAND.

&&

ADP
Local storm report, May 17, 9:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
942 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HAIL             GRAND ISLAND            40.92N 98.37W
05/17/2022  E1.00 INCH       HALL               NE   PUBLIC

            REPORT FROM THE NORTH SIDE OF GRAND ISLAND.

&&

ADP
Local storm report, May 17, 9:46 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
946 PM CDT TUE MAY 17 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             2 W GRAND ISLAND        40.92N 98.40W
05/17/2022  E1.25 INCH       HALL               NE   PUBLIC

            RECEIVED VIA MPING.

&&

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:14 PM CDTSpecial Weather StatementGIDKearney31 min
May 17, 7:17 PM CDTSevere Thunderstorm WarningGIDFurnas, Gosper, Harlan, Phelps28 min
May 17, 7:30 PM CDTSevere Thunderstorm WarningGIDAdams, Franklin, Kearney, Webster30 min
May 17, 7:44 PM CDTSevere Thunderstorm WarningGIDFurnas31 min
May 17, 7:59 PM CDTSevere Thunderstorm WarningGIDFranklin, Webster31 min
May 17, 8:07 PM CDTSpecial Weather StatementGIDHarlan23 min
May 17, 9:03 PM CDTSpecial Weather StatementGIDPhelps27 min
May 17, 9:15 PM CDTSpecial Weather StatementGIDHall30 min
May 17, 9:22 PM CDTSevere Thunderstorm WarningGIDBuffalo, Hall28 min
May 17, 9:26 PM CDTSpecial Weather StatementGIDHamilton34 min
May 17, 9:36 PM CDTSevere Thunderstorm WarningGIDHall, Hamilton, Merrick24 min
May 17, 9:43 PM CDTSevere Thunderstorm WarningGIDHamilton, York32 min
May 17, 10:13 PM CDTSevere Thunderstorm WarningGIDPolk, York32 min
May 17, 10:33 PM CDTSpecial Weather StatementGIDPolk27 min
May 17, 10:44 PM CDTSpecial Weather StatementGIDYork16 min
May 17, 10:59 PM CDTSpecial Weather StatementGIDPolk46 min
May 17, 11:18 PM CDTSevere Thunderstorm WarningGIDPolk27 min
May 18, 2:49 PM CDTRed Flag WarningGIDBuffalo, Dawson, Furnas, Gosper, Harlan, Phelps and 2 more29 hr

Nearby

Severe Thunderstorm Warnings in Nebraska, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.